Mayo Clinic Connect
Would love to hear some positive stories from people whom have tapered off benzos. Positive only please. Give me some hope. No horror stories! I need some encouragement!
Liked by Teresa, Volunteer Mentor, djanthony, Ellen
Do NOT try to do this in 3 weeks. Can you find another doctor? My doctor will be using the Ashton Method of tapering. Please google this and show it to your doctor. It can take months or years to safely taper a benzo. I’m still very nervous and anxious about tapering even though my new doctor says he’ll work with me as long as it takes.
Jump to this post
My prescribing physician NEVER mentioned the Ashton Manual… he told me to decrease the pills from [4 a day to 2 tablets a day… to one a day ..[2 halves].referred me to a neurologist who referred me to a psychiatrist who cannot see me for months!
@grandmaj5 I thought the same thing myself, but then someone on Connect sent me an article that informed me it was a suggestion. There are no government orders to get off of benzos. It is up to the discretion of the doctor what to do, but the government has informed doctor's that studies have shown benzos may cause physical problems in the elderly.
Hi Ellen, When I called to make my appointment, they said you cannot see the NP Psychiatrist unless you taper off your clonazepam. I told her I would think about it and call back. I waited and called back, because there was no one else to see at the clinic. This NP Psychiatrist can't see me until May 2020 (I already mentioned that somewhere else). I called the clinic today (they never called me yesterday) to complain about all of the miscommunication. Yesterday and today I asked for the manager. Today, they put me through to the supervisor, but they didn't tell me it was the supervisor. I told her about the quick taper; that I got very sick from doing this. No one ever called me back after I called when I wasn't doing well. I told her about the Ashton Method of Tapering. The person that answered the phone yesterday, made me feel like a liar, when I told her about the 3-week tapering. I had it written down, as it was told to me by a nurse. She asked who the nurse was; I didn't know. She said no one would have given me a 3-week taper. After that, I found the nurse's name, so today, when I spoke the supervisor, I told her the name. I explained everything to the supervisor. I told her I don't feel like I am being taken care of. I said that I am a customer too. She said for the tapering, they follow the suggestions of the National Guidelines. I told her I am going to look it up. I cannot believe that when a patient calls (I'm sure not everyone) they get fluffed off. They make you feel like you did something wrong. They also don't have any empathy, instead, it is like an argument. I told her that if she felt like I did during the 3-week taper for just 1 minute, she would understand. I have such a hard time when I come across situations like this. It is a waste of time and nobody cares (some do). I would never treat a person like that. I would listen and speak in an understanding voice, and take care of the patient's complaint. I also told her that I was her, I would go above and beyond to help. I am just tapering myself because I got so sick.
So True! You're right, in order to save $$ the drug companies have let most of their reps go.
We should all research and check our doctors. Our Wonderful world of computers allow us to do research.
It's our fault if we don't.
Hi Sears, I just wanted to tell you that I am sorry about publishing so many negative things about benzos. I should have read the title closer of the subject. I guess the problem was that I had no positives about the benzos. Next time, I will stick to the subject. The only good thing that came out of this was that we found out that there are more negatives than positives and that it needs so bad to be looked in to.
An interesting read of the day is a Connect member spotlight on one of the members of this discussion on benzo tapering, @johnhans https://connect.mayoclinic.org/page/about-connect/newsfeed-post/encouraging-others-by-letting-them-know-ive-made-it-meet-johnhans/. Hope you enjoy the reading and getting to know what brought him to Connect, what energizes him and what his favorite food is. Please share it on your social media accounts, if you'd like.
Then ask him if he would be willing to take a look at it and help you follow her protocol. It’s a very successful method of tapering.
Liked by Ellen
The national guidelines are too short. You have to do the taper at YOUR pace not doctors pace. It could take months it could take a year or more. Everyone is so different. I pray you find someone to listen to you. Let us know.
Liked by sundance6
One of the Best Post I have seen on Mayo Conect!!
Liked by Ellen, sears
Hi Helen Francis: I called the Clinic Supervisor to tell her about the Ashton Manual. I have the same problem as you, where I can't see a Psychiatrist until May 2020. I was given a very incorrect tapering to do in 3 weeks. When I called the Supervisor to tell her about the Ashton Manual, she was so defensive. The more I spoke the more defensive she got. Why would they not want to know about this? She told me they only go by the National Guidelines. I couldn't believe how this Supervisor reacted and treated me. My thought is if she took my advise, it would be too much work. I am noticing some receptionists and Nurses have a tendency to be lazy, not take blame for anything, and get defensive. I think that some of these people are younger workers, they have this attitude and treat patients/customers rudely, like they are doing you a favor.
We should start a support group.
There are groups for many medical conditions..
Do we have anyone who has leadership skills to organize? There is power in numbers.
Liked by grandmaj5
The Ashton Manual was NEVER mentioned!
Why do physicians prescribe without discussing the risks of taking a pharmaceutical?….
AND give NO documented information about withdrawal… !
Liked by sears
Ellen, you are correct about no documented information about withdrawal. I am on Lamictal. My last Physician stopped it "cold turkey" with no warning; no one told me this was going to happen. I was very upset about this and filed a complaint to Medicare. I am going to file another complaint with the State. This Physician also made other errors, and my Clinic Report had 23 errors. I was unable to get Lamictal, so I had to (would have anyways) quit the bad Physician and quickly got a new prescription from a new Physician. Then I was told to taper off Clonazepam for 3 weeks by the NP/Psychiatry who I won't see until May. I was having horrid withdrawals; I could not function. It was almost the same withdrawals as Lamictal, but worse. I was very shaky and out to eat with my husband. I had to order a hot chocolate with Bailey's; I don't drink. It did calm me down. My heart was racing fast. Again, I could hardly do anything. I called the Behavioral Health Clinic and my Internist's office; no one ever called me back. I called Behavioral Health again and said my call was quite important. When I spoke to the Clinic Supervisor to tell her what was going on with this mess (by this time I was feeling better and doing my own tapering), I told her about the Ashton Manual and she didn't care. I told her that if she had my withdrawal symptoms for 1 minute, she would understand. I am staying on Clonazepam and tapering myself. I am taking a half dose daily and so far doing okay. I really do not think I should be totally off the Clonazepam, due to being very anxious. I am just worried when it comes time for a refill.
I know my new Internist won't prescribe it, due to the NP/Psychiatrist. They say that tapering Benzodiazepines is worse than tapering Opioids. I guess I just don't understand how things are being done now. Some Physicians are not taking the time to learn about this. Like I said, if they felt the same symptoms of withdrawal, they would quickly look up everything about tapering for themselves.
Ellen: I enjoy looking up information (I'm like a detective). I would be willing to see how to go about something like this. If anyone else wants to check too that would be good. At least we would have a start. I am also surprised that I don't hear of patients getting an Attorney for this problem or pain and suffering. Maybe some people do, but I haven't looked that up or heard about it.
The Ashton Method can take quite some time if done correctly. I don’t think most doctors want to mess with it. They don’t care how bad the withdrawals are. They prescribe Benzos for years and years and then drop us like hot potatoes when they decide to quit prescribing them. These doctors should have to face consequences for this. The Hippocratic Oath flies out their windows when it comes to quitting Benzos . Thats for sure!
version 22.214.171.124.2.9Page loaded in 0.569 seconds